Illinois, 2007

Winter Weather in Illinois, December 15, 2007

December 15, 2007 · NWS PAH · 11 events in 11 counties and zones

A low pressure system moved northeast across the Tennessee Valley, bringing a period of snow, sleet, and freezing rain. The highest accumulations of snow and sleet were along and north of Interstate 64.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system moved northeast across the Tennessee Valley, bringing a period of snow, sleet, and freezing rain. The highest accumulations of snow and sleet were along and north of Interstate 64. One to three inches fell in those areas. Mount Vernon reported about an inch of snow and sleet before a change to rain. Mount Carmel reported snow-covered roads due to 3 inches of snow and sleet. A narrow band of freezing rain produced up to a tenth of an inch of ice from about Benton eastward. Some vehicles spun out or slid into ditches along Interstate 57 from Benton northward to Mount Vernon. A period of sleet over the hills of Johnson, Pope, and Hardin Counties caused enough accumulation to slicken roads. Vehicles slid off Interstate 24 near Vienna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 14, 2:54 PM CST, 11 hours 6 minutes earlier.

Area forecast discussion, Dec 14, 2:54 PM CST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CST FRI DEC 14 2007

.DISCUSSION...
PRIMARY CONCERN THIS FORECAST PERIOD REMAINS THE POTENTIAL FOR
ACCUMULATING SNOW IN ASSOCIATION WITH THE UPCOMING WINTER STORM
TONIGHT THROUGH SATURDAY NIGHT. FLOODING IS ALSO A CONCERN THAT WILL
BE ADDRESSED.

STORM SYSTEM DEVELOPING SOUTHEASTWARD ACROSS THE CENTRAL PLAINS WILL
BRING A WINTRY MIX OF PRECIP TO THE PAH FA AS IT TRACKS NORTHEAST
ACROSS THE TENNESSEE AND MID OHIO VALLEYS. AS IS OFTEN THE CASE
AROUND THESE PARTS...PRECIP TYPE WILL ALTERNATE BACK AND FORTH
BETWEEN LIQUID AND FROZEN A COUPLE OF TIMES BEFORE CHANGING OVER TO
ALL SNOW.

DYNAMICALLY SPEAKING...THE GFS SEEMS TO BE THE MOS CONSISTENT...BUT
IMHO IT STILL LOOKS LIKE IT STREAMS THE MOISTURE/PRECIP INTO THE
REGION A FEW HOURS TOO EARLY. CONSEQUENTLY THE QPF AMOUNTS LOOK A
BIT TOO HIGH. ASIDE FROM THE TIMING TONIGHT WITH THE ONSET OF THE
EVENT...LEANED HEAVILY TOWARD THE GFS SOLUTION.

FROM 00-06Z TONIGHT PRECIP SHOULD BE FROZEN GENERALLY NORTH AND WEST
OF A LINE FROM DEXTER MISSOURI TO MARION ILLINOIS. SOUTH AND EAST OF
THIS LINE PRECIPITATION IS EXPECTED TO BE LIQUID. FROM 06-12Z FROZEN
PRECIPITATION IS EXPECTED GENERALLY NORTH AND WEST OF A LINE FROM
PERRYVILLE MISSOURI TO ROCKPORT INDIANA. WITH QPF AMOUNTS OF .10-.25
INCHES EXPECTED IN THIS AREA...COULD SEE SLEET AND SNOW
ACCUMULATIONS OF 1 TO 3 INCHES. HAVE ISSUED AN ADVISORY
ACCORDINGLY.

FROM 12-18Z SATURDAY THE WARMER AIR IN THE LOWER LEVELS BEGINS TO
LIFT FURTHER NORTH AND WEST ACROSS OUR CWA...WHILE AT THE SAME TIME
WE GET A DECREASE OF MOISTURE IN THE MID LEVELS AS THE DRY SLOT
MOVES ACROSS THE AREA. THIS SCENARIO SHOULD PRODUCE DRIZZLE OR
FREEZING DRIZZLE GENERALLY NORTH AND WEST OF A LINE FROM MOUNT
CARMEL ILLINOIS TO VAN BUREN MISSOURI. NO SNOW ACCUMULATION EXPECTED
DURING THIS PERIOD. EVERYWHERE ELSE SHOULD SEE RAIN. FROM 18-00Z
SATURDAY AS THE COLD AIR STARTS TO WRAP AROUND THE BACK SIDE OF THE
LOW...PRECIP BEGINS TO CHANGE TO SNOW. BY 00Z FROZEN PRECIPITATION
IS EXPECTED GENERALLY WEST OF A LINE FROM MOUNT CARMEL ILLINOIS TO
NEW MADRID MISSOURI. ONLY MINOR ACCUMULATIONS EXPECTED DURING THIS
PERIOD. IN ADDITION TO THE WINTER PRECIPITATION...HEAVY RAINS ARE
POSSIBLE ON SATURDAY GENERALLY SOUTH AND EAST OF A LINE FROM
OWENSBORO KENTUCKY TO BENTON KENTUCKY. A FLOOD WATCH IS IN EFFECT
FOR THIS AREA ON SATURDAY.

THE 00-06Z SUNDAY TIME FRAME IS PERHAPS THE MOST INTERESTING OF THE
LOT DUE TO DIFFERENCES IN QPF AMOUNTS. IN OUR CWA DURING THIS TIME
FRAME PRECIP WILL BE ALL SNOW WITH THE EXCEPTION OF THE EXTREME
EASTERN SECTIONS WHERE THERE COULD BE A MIX OF RAIN AND SNOW. WEST
OF THIS AREA WHERE PRECIP WILL BE ALL SNOW...6 HOUR QPF AMOUNTS VARY
FROM .10 TO .40 INCHES. SINCE MOST THE MODELS ARE LEANING TOWARD THE
LESSER AMOUNT...I HAVE OPTED FOR LOWER SNOWFALL AMOUNTS DURING THAT
TIME. IF THE MAJORITY OF THE MODELS EVENTUALLY LATCH TO THE HIGHER
QPF AMOUNTS...SNOWFALL AMOUNTS WILL HAVE TO BE RAISED. FROM 06-12Z
AS THE SYSTEM IS PULLING OFF TO THE NORTHEAST...PRECIP WILL BE ALL
SNOW WITH THE HIGHEST SWATH OF QPF W-E ACROSS THE NORTHERN THIRD OF
THE CWA.

MAY SEE A LINGERING FLURRIES OVER THE EXTREME NORTHEAST SECTIONS ON
SUNDAY MORNING. BEYOND THAT HIGH PRESSURE WILL DOMINATE THROUGH
WEDNESDAY WITH SLOWLY MODERATING TEMPERATURES. STARTING WEDNESDAY
NIGHT PRECIPITATIN FROM THE NEXT STORM SYSTEM WILL BEGIN TO SPREAD
NORTHEAST ACROSS THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
NEXT THURSDAY AS THE FRONT ASSOCIATED WITH THSI SYSTEM CROSSES THE
REGION. IN THE WRAP AROUND MOISTURE THURSDAY NIGHT...RAIN MAY BE
MIXED WITH SNOW NORTH AND EAST OF A LINE FROM MOUNT VERNON ILLINOIS
TO OWENSBORO KENTUCKY. HIGH PRESSURE BUILDING IN WILL THEN KEEP THE
REGION DRY THROUGH DAY SEVEN. WHEW

&&

.AVIATION...
MVFR CIGS LIFTED BY MID MORNING ACROSS KPAH AND KCGI...BUT REMAIN AT
KEVV AND KWOB THIS AFTERNOON. SHOULD SEE THEM BEGIN TO SCATTER OUT
BTWN 20Z AND 21Z. THINGS SHOULD BE QUIET UNTIL LATE TONIGHT. STORM
SYSTEM WILL BEGIN TO IMPACT THE AREA BY AROUND MIDNIGHT. CEILINGS
SHOULD DROP TO 12000 FT BY 06Z. SNOW SHOULD BEGIN AT KCGI AROUND
09Z...AND A LITTLE LATER AT THE REST OF THE SITES. CIGS AND VSBYS
WILL LIKELY DROP DOWN TO IFR LATE IN THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH SATURDAY FOR PENNYRILE REGION EAST OF LAKES.
MO...WINTER WEATHER ADVISORY LATE TONIGHT FOR PERRY COUNTY MISSOURI.
IL...WINTER WEATHER ADVISORY LATE TONIGHT FOR JACKSON...PERRY...
FRANKLIN...JEFFERSON...HAMILTON...WAYNE...WHITE...EDWARDS...AND
WABASH COUNTIES.
IN...WINTER WEATHER ADVISORY LATE TONIGHT FOR GIBSON...PIKE...POSEY
...VANDERBURGH...WARRICK...AND SPENCER COUNTIES.
&&

PUBLIC...JAP/CW
AVIATION...CW
Hazardous weather outlook, Dec 14, 10:34 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CST FRI DEC 14 2007

ILZ075>078-080>084-INZ081-082-MOZ076-151245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-GIBSON-PIKE-PERRY MO-
1034 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

WINTER STORM WARNING IN EFFECT TONIGHT. SNOW IS EXPECTED TO BEGIN
OVERSPREADING THE REGION FROM WEST TO EAST JUST BEFORE MIDNIGHT
TONIGHT...AND POSSIBLY MIX WITH SLEET AT TIMES. THE SNOW AND SLEET
ARE EXPECTED TO BECOME HEAVY LATE TONIGHT AND SATURDAY MORNING.
PLEASE REFER TO THE LATEST WARNINGS AND ADVISORIES ISSUED BY THE
NATIONAL WEATHER SERVICE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING IN EFFECT SATURDAY AND SATURDAY NIGHT FOR THE
LIKELIHOOD OF MORE ACCUMULATIONS OF FREEZING RAIN...SLEET AND
SNOW. PLEASE REFER TO THE LATEST WARNINGS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REPORT ANY ACCUMULATIONS OF SNOW OF ICE TO
THE NATIONAL WEATHER SERVICE.

ILZ092>094-KYZ001>007-010-015-MOZ100-107>112-114-151245-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-CRITTENDEN-WEBSTER-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1034 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER MUCH OF
THE REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF FLOODING OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

KYZ008-009-011>013-016-017-020>022-151245-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-
1034 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE PURCHASE AND PENNYRILE
REGIONS OF WESTERN KENTUCKY SATURDAY. PLEASE REFER TO THE LATEST
FLOOD PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR FURTHER
DETAILS.

SOME MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER MUCH OF THE
REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF FLOODING OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.

ILZ085>091-INZ085>088-KYZ014-018-019-MOZ086-087-151245-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-BOLLINGER-
CAPE GIRARDEAU-
1034 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. RAIN...ALONG WITH A
WINTRY MIX OF PRECIPITATION IS EXPECTED TO BEGIN OVERSPREADING
THE REGION FROM WEST TO EAST JUST BEFORE MIDNIGHT TONIGHT. PLEASE
REFER TO THE LATEST WARNINGS AND ADVISORIES ISSUED BY THE NATIONAL
WEATHER SERVICE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME MINOR ACCUMULATIONS OF SNOW WILL BE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD REPORT ANY ACCUMULATIONS OF SNOW OF ICE TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Johnson

When
December 15, 2:00 AM CST to 5:00 AM CST
Where
Johnson forecast zone
Reported by
NWS Employee
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 15, 3:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
December 15, 3:00 AM CST to 5:00 AM CST
Where
Pope forecast zone
Reported by
Emergency Manager
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 15, 3:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 15, 3:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 15, 3:00 AM CST to 5:00 AM CST
Where
Hardin forecast zone
Reported by
Unknown
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 15, 4:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
December 15, 4:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 15, 4:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 15, 4:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 15, 4:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64378, 64367, 64370, 64371, 64377, 64379, 64372, 64373, 64374, 64375, 64376.